Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Lincoln, IL

May 1, 2002Sangamon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 1, 2002, 2:42 PM CDT for Sangamon County, Illinois. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2002, 2:42 PM CDT (19:42 UTC)
Expired
May 1, 2002, 3:30 PM CDT
In force
48 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Sangamon County, IL

What was reported inside it

TimeReportWhereRemark
May 1, 3:00 PM CDTHail 1.75Auburn, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr
May 1, 2:30 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 011942
SVRSPI
ILC167-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
242 PM CDT WED MAY 1 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANGAMON COUNTY IN CENTRAL ILLINOIS

* UNTIL 330 PM CDT

* AT 242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF NEW BERLIN...OR ABOUT 15
  MILES SOUTHEAST OF JACKSONVILLE...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOAMI
  CHATHAM
  AUBURN
  DIVERNON
  SPRINGFIELD
  PAWNEE
  ROCHESTER
  RIVERTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3982 8998 3955 8992 3957 8958 3968 8957
          3987 8930
KETCHAM 
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:10 PM CDT, 32 minutes earlier.

Area forecast discussion, May 1, 2:10 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT WED MAY 1 2002

FCST CONCERNS WL CENTER ARND ENDING OF THUNDER AND HVY RAIN THREAT
TONIGHT...THEN WX PATTERN BECOMES MORE BENIGN INTO THE WEEKEND...
WITH THE CONCERNS SHIFTING TO TEMPS AND CLOUD COVER.

MODELS DIFFER ON THE SPEED OF THE SFC LOW AND ASSOC FNTL BOUNDARY AS
IT TRACKS EAST TOWARD OHIO TONIGHT. AVN THE QUICKEST...WITH THE NGM
THE SLOWEST. CONVECTIVE FEEDBACK PROBLEM WITH AVN LIKELY THE CAUSE
OF THE QUICKER MOVEMENT. WL LEAN TOWARD THE ETA SOLUTION...WHICH
PLACES THE SFC LOW NR IND AT 06Z TONIGHT...WITH THE FRONT EXTENDING
SWWRD INTO SRN IL THRU NWRN AK. WITH THIS ANTICIPATED MOVEMENT
...PLAN TO BE ABLE TO CONT ENDING WORDING FOR PCPN/FLOOD THREAT
TONIGHT.

SOME QUESTION AS TO THE EXTENT OF THE WRAP ARND CLOUDINESS TMRW.
BASED ON ETA BUFKIT TIME-HEIGHT SECTIONS...CLOUDS WL DECREASE ACRS
THE REGION DURING THE AFT WEST-EAST. WL BE OPTIMISTIC FOR SOME AFT
SUN. WITH CLR SKIES AND SFC HI PRES BUILDING IN THU NIGHT...TEMPS WL
DROP INTO 30S BY FRI MORN. GUIDANCE TEMPS ARE IN FAIRLY GOOD
AGREEMENT...BUT WL LEAN TOWARD COOLER ETA 2M TEMPS FRI MORN WITH
IDEAL RADIATIONAL COOLING. A QUICK GLANCE AT RECORD LOWS (NR 30)
SUGGEST WE SHLD REMAIN SEVERAL DEGREES ABV RECORD LOWS.

NRN STREAM S/WV MOVES ACRS SRN CANADA TOWARD THE UPR GREAT LAKES SAT
EVE. AVN TIMES THE ASSOC COLD FNT THRU IL SAT EVE. SRN STREAM
BECOMES MORE ACTIVE DURING THE LATTER PART OF THE WEEKEND...LIFTING
THE FNT BACK NORTH INTO IL LATER SUN...WITH CONT PCPN THREAT THRU
THE REMAINDER OF THE EXTENDED PERIOD AS SW FLOW ALOFT CONTINUES.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI BU 047/058 036/065 045 818-0
PIA BU 044/057 034/064 045 817-0
DEC BU 048/057 035/064 044 818-0
CMI EU 047/056 034/063 043 81810
MTO EU 052/058 035/064 045 81+20
LWV EU 055/061 035/065 046 81+20

.ILX...FLOOD WATCH TONIGHT
       ILZ027>031-036>038-040>051-053

PLAHMER

In the hours before

Special weather statement, May 1, 11:10 AM CDT, 3 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-011800-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1110 AM CDT WED MAY 1 2002

...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT...

A DANGEROUS SITUATION IS DEVELOPING ACROSS PARTS OF SOUTHEAST AND
CENTRAL ILLINOIS THIS AFTERNOON AND TONIGHT. A STRONG LOW PRESSURE
SYSTEM MOVING INTO MISSOURI THIS AFTERNOON...WILL TRACK ACROSS
CENTRAL ILLINOIS TONIGHT. A WARM...MOIST...AND UNSTABLE AIRMASS WILL
MOVE INTO THE AREA AHEAD OF THIS SYSTEM. THUNDERSTORMS WILL BECOME
MORE WIDESPREAD THIS AFTERNOON AND EVENING. HEAVY RAINFALL IS LIKELY
AND FLOODING WILL BE POSSIBLE ACROSS THE ENTIRE AREA. OTHER STORMS
COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...MAINLY ALONG
AND SOUTH OF I-72 FROM SPRINGFIELD TO CHAMPAIGN. ISOLATED TORNADOS
ARE ALSO POSSIBLE...ESPECIALLY ALONG AND SOUTH OF I-70.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
CENTRAL AND SOUTHEAST ILLINOIS.

FRIEDERS
Local storm report, May 1, 1:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
143 PM CDT WED MAY 1 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    3 S RUSHVILLE             IL   1.75 INCH HAIL
05/01/02   SCHUYLER                       REPORT AT SCHUY RUSH
                                          LAKE...3 SOUTH OF
                                          RUSHVILLE. FROM COUNTY
                                          SHERIFF.

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 12:09 PM CDTSevere Thunderstorm WarningILXMorgan, Scott51 min
May 1, 1:11 PM CDTSevere Thunderstorm WarningILXSchuyler49 min
May 1, 1:25 PM CDTFlash Flood WarningILXChristian6 hr
May 1, 1:39 PM CDTSevere Thunderstorm WarningILXCass, Mason51 min
May 1, 1:51 PM CDTSevere Thunderstorm WarningILXScott24 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningILXEffingham56 min
May 1, 2:06 PM CDTSevere Thunderstorm WarningILXMenard39 min
May 1, 2:09 PM CDTTornado WarningILXClay66 min
May 1, 2:10 PM CDTTornado WarningILXClay65 min
May 1, 2:25 PM CDTFlash Flood WarningILXMorgan, Sangamon, Scott6 hr
May 1, 2:30 PM CDTSevere Thunderstorm WarningILXMorgan45 min
May 1, 2:37 PM CDTTornado WarningILXRichland38 min
May 1, 3:05 PM CDTTornado WarningILXLawrence40 min
May 1, 3:10 PM CDTTornado WarningILXChristian50 min
May 1, 3:18 PM CDTSevere Thunderstorm WarningILXRichland42 min
May 1, 3:36 PM CDTTornado WarningILXShelby54 min
May 1, 4:00 PM CDTFlash Flood WarningILXShelby6 hr
May 1, 4:21 PM CDTTornado WarningILXCumberland54 min
May 1, 5:04 PM CDTSevere Thunderstorm WarningILXCrawford56 min
May 1, 6:22 PM CDTSevere Thunderstorm WarningILXPeoria38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.